Symptoms with Effexor or is it CFS???

Discussion in 'Fibromyalgia Main Forum' started by Kloet4, Jun 18, 2003.

  1. Kloet4

    Kloet4 New Member

    Just wondering if anyone is on Effexor? I have been on it for about 2-3 years. I am starting to wonder if my symptoms are from being on it too long or is it really CFS. I have just started with terrible aching legs. They at first only hurt if I did alot of walking now it seems all the time. My neck and arms also ache. Does anyone have similiar symptoms with CFS? Or anyone have their experience with Effexor symptoms. Any advice would be appreciated.

    God Bless
    Lisa
  2. judywhit

    judywhit New Member

    is a great resource for those who are interested in the long term side effects of SSRI's. Effexor is one of those.
    I read the book because i have been very tempted at times to ask the doc for a happy pill.
    The side effects of long term use of these drugs is great and enough to make me think that they cause great harm. There is an excellend article in the library here by Dr. Cheeney concerning these drugs. He really warns us to stay away from them.
    I am a advocate of st. johns wort for depression. It works great for me. The leg and arm symptoms could very well be long term effects from the drug. I do know that many drugs cause symptoms of restless legs and arms.
    Being on effexor for years such as you have been causes concern after reading the book and cheeney articles. If you go off of this drug. do so slowly. the withdrawl is hell.
    Judy
  3. judywhit

    judywhit New Member

    I wanted to find the article for you:

    06-05-2002

    By Carol Sieverling
    Editor’s Note: This information is based on tapes of Carol Sieverling’s October 2000 patient visit with Dr. Cheney. He gave permission to share this information, but has not reviewed or edited it.

    Dr. Cheney recently came across some information regarding the dangers of Selective Serotonin Reuptake Inhibitors (ssris), such as Prozac, Zoloft and Paxil, and stimulants like Ritalin and Provigil. During office visits, Dr. Cheney shows patients the book Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants by Joseph Glenmullen, M.D., a psychiatrist at Harvard Medical School. It includes endorsements from other Ivy League psychiatrists. Cheney calls the implications of this book "staggering."

    When talking with patients, Cheney usually opens the book to a picture of a monkey's brain before and after it received a very potent ssri. The "before" photo shows a dark background filled with fine white lines and white blobs, healthy neurons. The "after" photo is very dark, only a few white lines and blobs remain. Most of the brain cells had been "fried."

    ssris and stimulants work by increasing the firing of neurons. While this often has great benefits in the short term, doctors are now realizing that long term use "fries" brain cells. The body views any neuron that fires excessively over time as damaged, and destroys it.

    ssris and stimulants, taken over a period of 10 years or so, can lead to a loss of brain cells, causing neurodegenerative disorders. Many doctors have recently seen a sudden increase in patients with neurological symptoms, and most have been on Prozac, or a similar drug, for about 10 years. Cheney is seeing this in his own practice.

    During office visits, Cheney also shows patients a copy of the May 22, 2000 issue of Newsweek with Michael J. Fox on the cover. It has an excellent article on Parkinson's Disease, a condition that involves a loss of neurons in the area associated with motor control. Parkinson's drugs stimulate the remaining neurons to "perform heroically," firing excessively. However, the article notes that while benefits are seen initially, neurological symptoms get much worse at the three to five-year point. Patients experience wild involuntary movements, etc. These drugs, though helpful in the short term, actually speed up the degenerative process.

    What mechanisms are at work causing neurons to be "fried?" ssris are often prescribed for depression, which involves a lack of serotonin. Serotonin is a neurotransmitter, a chemical messenger. One neuron releases a burst of it into the intersynaptic cleft, (the gap between neurons). The serotonin is then taken up by special receptors in the adjacent neuron. Thus a message is sent from one neuron to another, with serotonin carrying the message across the gap. Excess serotonin is cleared away before a new message is sent. A "reuptake channel" in one neuron vacuums up the left over serotonin.

    ssris are designed to address a lack of serotonin by blocking the reuptake channel from vacuuming up excess serotonin. While this allows more serotonin to connect with the receptors, often too much is left floating in the intersynaptic cleft. The only way the body can get rid of this excess serotonin is to oxidize it. Unfortunately, this turns it into a toxic compound that, over time, kills both the sending and receiving neurons.

    Cheney stated, "What starts out as an attempt to increase serotonin and reduce symptoms ends up with the destruction of the serotonergic system itself. It takes about a decade, more in some, less in others.

    Now when the serotonergic nerves are dead, you start getting these motor neuron problems, which is what we're seeing." Cheney commented, "You know what a lot of doctors (who do not understand CFIDS) are doing? They're saying 'Well, let's just give them an antidepressant'. And they are frying their (patients') brains and they don't even know it. In fact, a CFIDS patient on one of these drugs fries their brain even faster than a non-CFIDS person." (See the article on Klonopin for an explanation.)

    Cheney went on to say, "The other way some people with CFIDS are going is stimulating the brain, using drugs like Ritalin or Provigil. They do the same thing - they fry the brain. They cause neurons to fire at lower stimulus by lowering the firing threshold. All stimulants are dangerous, especially over the long haul. I'm not saying that you might not find them useful in the short-term. But over the long term, the physiology demands that neurons that fire excessively be killed."

    Cheney strongly urges anyone taking antidepressants or stimulants to read Glenmullen's book, which lists safe alternatives to ssris.


    [This Message was Edited on 06/18/2003]
  4. cara

    cara New Member

    I have CFS and all the symptoms you describe and it gets worse as the day progresses.

    I started on 37.5mg of Effexor in February and had no side effects. Just that I get the shakes for about 2 hours after taking it.

    What dose are you on? Anyone with CFS is usually very sensitive to all medication. I have only been prescribed 37.5mg a day for this reason.

    Hope this helps you.

    Love and light cara
  5. Kloet4

    Kloet4 New Member

    Thankyou for all the info. I am on 75mg. per day. So it is not that high of a dosage. My concern is that it has been 2 years. I am finally seeing a specialist in July. I cannot wait. Thanks again.

    Lisa
  6. RENA0909

    RENA0909 New Member

    I was on effexor once.ONLY once!!!!
    I was awake for 33 hours and in the end i had some wine to make me sleep. Never again!!!
    rena uk
  7. TinysMom

    TinysMom New Member

    HI;
    I HAVE BEEN ON EFFEXOR ABOUT 6 MONTHS. MY ONLY SIDE EFFECT WAS SLIGHT NAUSIA THE 2ND WEEK, THEN IT WAS GONE AFTER A FEW DAYS. I HAVE FMS, AND BEGINNING TO THINK CFS. I HAVE BEEN VERY HAPPY WITH THE RESULTS OF EFFEXOR. EVERY ONE IS SO VERY DIFFERENT WITH HOW THEY REACT TO ANY DRUG, IT IS HARD TO SAY IF IT IS OR ISN'T CAUSING YOU PROBLEMS. IF YOU HAVE A DR. YOU HAVE CONFIDENCE IN, TALK IT OVER WITH HIM/HER. I HAVE LEARNED NOT TO TAKE TOO MANY HORROR STORIES TO HEART, ABOUT ANYTHING, AND MAKE MY OWN CONCLUSION, UNLESS, OF COURSE, THE EVIDENCE IS OVER-WHELMING! I WISH YOU MUCH LUCK WITH THIS DELEMA, I KNOW HOW DIFFICULT IT IS TO MAKE SUCH DECISIONS, ESPECIALLY WHEN MODERN SCIENCE SEEMS TO CONFUSE US WITH NOT ENOUGH KNOWLEDGE OF SO MANY THINGS THESE DAYS. AND THEN, AFTER A FEW YEARS, THEY CHANGE THEIR MIND ABOUT SO MANY THINGS! LIFE JUST GETS MORE COMPLICATED!
    HERE'S TO HAPPY THOUGHTS, TINYSMOM
  8. mstg

    mstg New Member

    I was on effexor for about 1 year...I got to the point where I couldnt think clearly or quickly which was a must in my profession. I requested my dr to take me off the med and he did this slowly....For at least three solid weeks I had like and its hard to explain but it was like electicity going through my head and mouth. and it wasnt sometimes it was all the time. I was also very dizzy and I havent been the same since. Now I dont know if it is because of the effexor or the fm....But I have had memory problems ever since.

    This drug helped me for about the first month but that was all.. I continued to take it though since my dr insisted...
    Good luck and GOD BLESS you...